Alabama, 2012

Damaging Winds in Alabama, February 24, 2012

February 24, 2012 · NWS MOB · 4 events in 3 counties and zones

A strong cold front moved across the area and produced high winds which caused some damage across southwest Alabama.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

A strong cold front moved across the area and produced high winds which caused some damage across southwest Alabama.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Feb 24, 8:05 AM CST, 1 hour 10 minutes earlier.

Area forecast discussion, Feb 24, 8:05 AM CST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
805 AM CST FRI FEB 24 2012

.UPDATE...TORNADO WATCH NUMBER 35 HAS BEEN ISSUED FOR THE ENTIRE
FORECAST AREA SANS THE FLORIDA PANHANDLE AS A COLD FRONT CROSSES THE
CWA. WITH DEEP MOISTURE IN PLACE THANKS TO STRONG SOUTHERLY
FLOW...THE ENVIRONMENT IS BECOMING RIPE FOR ADDITIONAL DEVELOPMENT.
STORMS THAT DEVELOP WILL HAVE THE CAPABILITY TO PRODUCE STRONG
WINDS...LARGE HAIL...AND TORNADOES.

&&

.PREV DISCUSSION... /ISSUED 414 AM CST FRI FEB 24 2012/

SHORT TERM /TODAY THROUGH TONIGHT/...A STRONG FRONT WILL MOVE OVER
THE LAND PART OF THE FA THIS MORNING. INSTABILITY IN THE GUIDANCE IS
PROJECTED TO BETWEEN 400 AND 800 J/KG...WHICH IS ENOUGH FOR A STORM
OR TWO TO GET ROWDY. WIND SHEAR IS EXPECTED TO BE
UNIDIRECTIONAL...TENDING TO PUSH ANY DAMAGE TO MAINLY WIND DAMAGE
FROM QUICK MOVING BOWING SEGMENTS.

INTO THE AFTERNOON...AS THE WIND SHIFT PART OF THE FRONT CROSSES THE
LAST LAND SECTION IN THE S-ERN PART OF THE FA...THE COLD SURGE IS
EXPECTED TO BE STRONG ENOUGH FOR COLD SURGE STRATUS BEHIND THE
FRONT. THE MOS GUIDANCE IS IN A BIT OF A DISAGREEMENT WITH THE
RESULTANT DAYTIME HIGH TEMPS TODAY...SO WENT WITH THE MODEL
PHYSICALS AS A START AND TWEAKED FROM THERE. THE RESULT IS TODAY\S
HIGH TEMPS A BIT ABOVE THE MOS...AND HOPEFULLY CAPTURING THE
PROGRESSION OF THE FRONT AND ITS AFFECT UPON TEMPS TODAY.

TONIGHT...THE COLDEST PART OF THE AIR MASS MOVES OVER THE AREA AS
SURFACE HIGH PRESSURE MOVES TOWARDS THE AREA. STILL EXPECTING THE
COLD SURGE TO BE STRONG ENOUGH FOR STRATUS DEVELOPMENT THROUGH THE
EVENING...WITH CLEARING FROM THE NORTH BEGINNING LATE AS THE WIND
SETTLE BEGINNING AROUND MIDNIGHT. THE NAM IS A BIT SLOWER TO
CLEAR...WITH THE COLDER TEMPS OVERNIGHT INDICATIVE OF THE NAM\S
STRONGER COLD SURGE BEHIND THE FRONT. /16

LONG TERM /SATURDAY THROUGH MID-WEEK/...HIGH PRESSURE ASSOCIATED WITH A
CONTINENTAL POLAR AIR MASS WILL CONTINUE TO BUILD ACROSS THE AREA IN
THE WAKE OF THE FRONTAL PASSAGE. RESIDUAL LOW CLOUDS WILL CLEAR OUT
THROUGHOUT THE DAY AND WE SHOULD SEE THE SUN FOR THE FIRST TIME IN
SEVERAL DAYS. TEMPERATURES ARE EXPECTED TO BE BELOW CLIMATOLOGY /MID-
60S IS CLIMATOLOGICAL AVERAGE FOR THIS TIME OF YEAR/ AND...DEPENDING
ON THE LOCATION WITH RESPECT TO THE COAST...SHOULD RANGE FROM THE
UPPER 50S TO LOWER 60S. OVERNIGHT LOWS WILL ONCE AGAIN DIP BELOW
CLIMO AND RANGE FROM THE UPPER 30S TO LOWER 40S.

BY SUNDAY...THE LOW OVER THE BAJA WILL EJECT EASTWARD. AS IT
APPROACHES THE CENTRAL GULF...WARM AIR ADVECTION OVER THE COOLER
SURFACE AIR MASS ALREADY IN PLACE WILL SET THE STAGE FOR ISENTROPIC
UPGLIDE AND POPS WILL INCREASE FROM SW TO NE WITH TIME.
PRECIPITATION IS EXPECTED TO BE LIGHT AND SCATTERED.

WHILE MONDAY AND TUESDAY ARE NOT EXPECTED TO BE A WASHOUT...THERE
EXISTS ENOUGH RETURNING SOUTHERLY FLOW TO MAINTAIN THE POP CHANCES
FOR PRECIPITATION. AS THE COOL AIR MASS BEGINS TO MODIFY...THE POP
WILL DECREASE SLIGHTLY.

BY WEDNESDAY...GUIDANCE SOLUTIONS ARE DEPICTING ANOTHER COLD FRONT
TO PUSH INTO THE REGION...WHICH WILL ENHANCE PRECIPITATION CHANCES.
MUCH TOO EARLY TO TELL IF THIS SYSTEM WILL BRING SEVERE WEATHER WITH
IT. DAYTIME HIGHS WILL BE TRANSITIONING BACK INTO THE 70S
TUESDAY AND WEDNESDAY WITH LOW TEMPERATURES ALSO MODERATING
CONSIDERABLY. /01

AVIATION /12Z ISSUANCE/...MODERATE SOUTHWESTERLY FLOW IS KEEPING
VISBYS FROM DROPPING...BUT WITH A VERY MOIST AIR MASS OVER THE
AREA...CIGS DROPPING TO IFR...WITH A FEW LOCALITIES MOST LIKELY IN
LIFR LEVELS AREA PRESENT. AS A STRONG FRONT CROSSES THE INLAND AREAS
TODAY...STRONG NORTHWESTERLY FLOW WILL MOVE IN. THIS FLOW IS LOOKING
STRONG ENOUGH TO CREATE COLD SURGE STRATUS BEHIND THE FRONT AT LOW
END MVFR TO IFR LEVELS. AS SURFACE HIGH PRESSURE APPROACHES THE
AREA...THE NORTHERLY FLOW WILL EASE...AND THE DRIER AIR MASS BEHIND
THE FRONT WILL TAKE OVER AND SKIES BEGIN CLEAR FROM THE NORTH LATER
IN THE PERIOD. /16

MARINE...MODERATE SOUTHWESTERLY FLOW WILL BECOME A STRONG
NORTHWESTERLY FLOW BEGINNING LATE THIS MORNING INTO THE AFTERNOON AS
A STRONG FRONT MOVES OVER THE AREA. THE STRONG OFFSHORE FLOW WILL
BEGIN TO SETTLE SATURDAY AS SURFACE HIGH PRESSURE PASSES NORTH OF THE
AL/NW FL COASTAL WATERS...ALONG WITH BECOMING AN EASTERLY DIRECTION
AS THE SURFACE HIGH MOVES OVER THE EAST COAST. GUIDANCE IS
ADVERTISING A SURFACE LOW TRYING TO FORM OVER THE BAY OF CAMPECHE
SATURDAY INTO SATURDAY NIGHT...WHICH WILL TIGHTEN THE PRESSURE
GRADIENT OVER THE NORTHERN GULF AND PUSH THE EASTERLY FLOW BACK UP TO
A MODERATE TO...AT TIMES...STRONG. THE DISORGANIZED SURFACE LOW
WASHES AWAY SUNDAY NIGHT INTO MONDAY...AND AS THE NEXT SYSTEM
APPROACHES THE AREA...WINDS BECOME SOUTHEASTERLY INTO MID WEEK. /16

FIRE WEATHER...ADVANCING COLD FRONT WILL PUSH THROUGH THE AREA FROM
NW TO SE DURING THE DAY ON FRIDAY.  AS IT DOES SO...SHOWERS AND
THUNDERSTORMS ARE EXPECTED. BY SATURDAY...A MODERATE NORTHERLY WIND
AND MUCH DRIER CONDITIONS WILL PREVAIL BEHIND THE FRONT. THIS WILL
RESULT IN RELATIVE HUMIDITY VALUES CLOSE TO 25 PERCENT FOR SATURDAY
ACROSS MUCH OF THE AREA. UNSETTLED WEATHER AND INCREASED LOW-LEVEL
MOISTURE VALUES WILL RETURN SUNDAY THROUGH THE FIRST HALF OF THE
WORK WEEK. /01

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      71  37  62  41 /  70  05  05  40
PENSACOLA   72  40  63  43 /  70  05  10  40
DESTIN      72  43  61  45 /  70  10  10  40
EVERGREEN   71  35  62  38 /  70  10  05  30
WAYNESBORO  70  34  62  36 /  70  05  05  20
CAMDEN      70  33  59  39 /  70  05  05  20
CRESTVIEW   73  37  64  36 /  70  10  10  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...SMALL CRAFT ADVISORY UNTIL 10 AM SATURDAY FOR THE FOLLOWING
     ZONES: COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20
     NM...COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT
     20 NM...MOBILE BAY...WATERS FROM DESTIN TO PENSACOLA FL
     FROM 20 TO 60 NM...AND WATERS FROM PENSACOLA FL TO
     PASCAGOULA MS FROM 20 TO 60 NM.

&&
Hazardous weather outlook, Feb 24, 4:29 AM CST, 4 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
429 AM CST FRI FEB 24 2012

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-251200-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
429 AM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.

.DAY ONE...TODAY AND TONIGHT

AS A FRONT MOVES OVER THE AREA SHOWERS AND THUNDERSTORMS BECOME
LIKELY. A FEW MAY BECOME STRONG...MAYBE SEVERE...WITH DAMAGING WINDS THE
PRIMARY THREAT. THE FRONT IS EXPECTED TO MOVE SOUTH OF THE COAST BY
EARLY AFTERNOON...THOUGH SKIES ARE EXPECTED TO REMAIN OVERCAST WILL
INTO THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A PASSING UPPER SYSTEM WILL BRING A CHANCE OF SHOWERS TO THE
AREA SUNDAY. NO SEVERE ACTIVITY IS EXPECTED.

A WEAK FRONT WILL APPROACH THE AREA TUESDAY INTO WEDNESDAY...BRINGING
A CHANCE FOR SHOWERS AND THUNDERSTORMS. NONE OF THESE ARE EXPECTED TO
BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
ANTICIPATED AT THIS TIME.

GMZ630-650-655-670-675-251200-
MOBILE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
429 AM CST FRI FEB 24 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.

.DAY ONE...TODAY AND TONIGHT

MODERATE ONSHORE WINDS WILL BECOME STRONG OFFSHORE AS A STRONG FRONT
MOVES OVER AND SOUTH OF THE AREA TODAY. THESE STRONG WINDS WILL
CREATE HAZARDOUS CONDITIONS FOR SMALL CRAFT THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WINDS ARE EXPECTED TO SETTLE SATURDAY INTO SATURDAY NIGHT AS THEY
BECOME EASTERLY. WINDS WILL AGAIN BECOME MODERATE TO STRONG
SUNDAY...INCREASING THE HAZARD TO SMALL CRAFT INTO MID WEEK.

In the hours before

Special weather statement, Feb 24, 7:31 AM CST, 1 hour 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
731 AM CST FRI FEB 24 2012

MSZ067-075-076-241415-
WAYNE MS-PERRY MS-GREENE MS-
731 AM CST FRI FEB 24 2012

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN WAYNE...NORTHERN PERRY
AND NORTHERN GREENE COUNTIES IN SOUTHEAST MISSISSIPPI...THROUGH 815
AM CST...

AT 730 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES SOUTH OF WEST HATTIESBURG...OR NEAR
PURVIS...AND MOVING NORTHEAST AT 65 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CLARA...              RICHTON...            NEW AUGUSTA...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

&&
Local storm report, Feb 24, 8:11 AM CST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
811 AM CST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     HAIL             NEW AUGUSTA             31.20N 89.04W
02/24/2012  E1.75 INCH       PERRY              MS   LAW ENFORCEMENT

&&

10
Special weather statement, Feb 24, 8:27 AM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
827 AM CST FRI FEB 24 2012

ALZ053-054-241515-
WILCOX AL-CLARKE AL-
827 AM CST FRI FEB 24 2012

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WILCOX AND NORTHERN
CLARKE COUNTIES IN SOUTHWEST ALABAMA...THROUGH 915 AM CST...

AT 826 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES WEST OF THOMASVILLE...OR 6 MILES
SOUTHWEST OF SHAWNEE...AND MOVING NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  BOYKIN...             YELLOW BLUFF...       PINE HILL...
  CAMDEN...             THOMASVILLE...

THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS OF 35 TO 45 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.

SMALL HAIL IS ALSO POSSIBLE WITH THIS STORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 300 PM CST FRIDAY AFTERNOON
FOR SOUTHWESTERN ALABAMA AND SOUTHEAST MISSISSIPPI.

&&
Local storm report, Feb 24, 8:32 AM CST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
832 AM CST FRI FEB 24 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HAIL             JONATHAN                31.22N 88.64W
02/24/2012  E0.88 INCH       GREENE             MS   EMERGENCY MNGR

&&

JC

The radar

The Mobile radar (KMOB), 100 km away, was scanning. The volume nearest the first event began at 15:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Clarke

When
February 24, 9:15 AM CST to 9:17 AM CST
Where
Clarke County, Jackson
Measured
70 kt (81 mph) estimated gust
Property damage
$20,000
Reported by
NWS Storm Survey
Coordinates
31.520, -87.880

An isolated microburst occurred at the Harper Headstart School. The school sustained roof damage...with nearly all the tar roofing material peeled off...metal fencing was flattened and the school lost electrical power due to a transformer catching fire.

Thunderstorm Wind, Clarke

When
February 24, 9:17 AM CST to 9:19 AM CST
Where
Clarke County, 1 mi NE of Jackson
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.530, -87.868

Winds estimated at 70 mph damaged trees on Bridalwood Path roughly a half mile northeast of where Harper Head Start School was damaged.

Thunderstorm Wind, Butler

When
February 24, 10:05 AM CST to 10:07 AM CST
Where
Butler County, Greenville
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
31.830, -86.630

Winds estimated at 70 mph downed numerous trees along I-65 near Greenville.

Thunderstorm Wind, Crenshaw

When
February 24, 10:56 AM CST to 10:58 AM CST
Where
Crenshaw County, 2 mi NE of Luverne
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.741, -86.246

Winds estimated at 60 mph destroyed a horse shed along north Goshen Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 367451, 367455, 367456, 367454.